Nebraska, 2006

Tornado in Nebraska, September 15, 2006

September 15, 2006 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 3:06 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 15, 3:06 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
406 PM CDT FRI SEP 15 2006

.DISCUSSION...

PRIMARY PROBLEMS ARE THE CHANCES OF THUNDERSORMS IN THE SHORT TERM
AND TEMPERATURES DURG THE WEEKEND AND NEXT WEEK.

DEEP UPR TROF AT 12Z WAS OVR THE PACIFIC NW WITH SERIES OF LEAD
SHORTWV TOFS EJECTING OUT ACRS THE RCKYS AND CNTRL PLNS.  AT H85
PLUME OF MSTR EXTDS FM WRN TX ACRS CNTRL AND WRN NEBRASKA INTO THE
DAKOTAS.  STG LO LVL JET CONTS TO ADVCT LO LVL MSTR NWD INTO THE
CNTRL PLNS. LEAD UPR SHORTWV TROF IS ASSOCD WITH UPR LVL JET MAX
MOVG ACRS KS.  THIS SHUD ENHANCE UVVS ACRS NEBRASKA THIS EVENING.

SHORT TERM...SEVERAL WAVES OF THUNDERSTORMS ARE POSIBLE TONIGHT ACRS
THE OAX CWA.  THERE MAY BE A CHC OF ISOLD SVR TSTMS...ESPECIALLY N
OF COLUMBUS. ACTVITY THAT HAS BEEN DVLPG FM DAVID CITY TO MARSHALL
COUNTY KS IS ELEVATED CNVTN DUE TO ISENTROPIC LIFT.  A SECOND WAVE
OF MORE SIGNIFICANT THUNDERSTORMS ARE OVER CNTRL AND WRN NEBRASKA
AND IS EXPECTED TO MOVE ACROSS THE AREA LATER TONIGHT INTO TOMORROW
MORNING.

ON SATURDAY SKIES SHUD CLEAR OUT BY MID MORNING AND ATMOSHERE SHUD
BCM UNSTBL BY AFTN INTO THE EVNG AHD OF AFTN.  NAM40 CAPES INDC CAPE
VALUES ABV 2000 J/KG.  HELICITY VALUES ON SATURDAY LOOK FVRBL FOR
SUPERCELLS STORMS AND POSSIBLE SQUALL LINE DVLPMT.  STG MID LVL DRY
PUNCH WL CREATE STGS ON PREFRONTAL TROF/DRYLN BY AFTN.

STORMS SHUD CONT ON SATURDAY NGT AND INTO SUNDAY MORNING BEFORE AREA
CLEARS OUT.

IN THE EXTENDED.  KEPT MAINLY DRY THRU THURSDAY NIGHT.  SOME SHOWERS
ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING OVER NORTHEASTERN
PARTS OF THE OAX CWA AS ANOTHER UPR LVL SHRTWV TROF MOVS ACRS THE
RGN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SMITH
Hazardous weather outlook, Sep 15, 6:34 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
734 PM CDT FRI SEP 15 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
734 PM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT THROUGH SATURDAY NIGHT

SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS EAST CENTRAL
NEBRASKA...GENERALLY NORTHWEST OF A LINE BEATRICE TO PENDER. LARGE
HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER ALONG WITH 60 TO 80
MPH WINDS WILL BE POSSIBLE IN THE STORMS. DUE TO INCREDIBLY STRONG
LOW LEVEL SHEAR...THERE ALSO IS A TORNADO THREAT WITH ANY OF THESE
STORMS AS WELL...FROM CRETE NORTHWARD TO COLUMBUS...THEN NORTHEAST
TOWARDS PENDER.

ACROSS THE REMAINDER OF THE OUTLOOK AREA...THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE NIGHT...BUT THE SEVERE THREAT IS NOT
NEARLY AS GREAT ACROSS EXTREME SOUTHEAST NEBRASKA AND ACROSS
SOUTHWEST IOWA. SCATTERED NON SEVERE THUNDERSTORMS MAY LINGER
SATURDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON AS
A DRY LINE BEGINS TO MOVE INTO EASTERN NEBRASKA. SUPERCELL
THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE DRY LINE BY 2 TO 4 PM...
MOVING INTO THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING
THE EVENING. STRONG INSTABILITY AND VERY STRONG WIND SHEAR WILL
COMBINE TO PRODUCE MOSTLY LARGE HAIL AND DAMAGING WINDS ACROSS THE
OUTLOOK AREA. HOWEVER...ISOLATED TORNADOES ALSO APPEAR POSSIBLE
ACROSS MAINLY NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING ACROSS PORTIONS
OF EASTERN NEBRASKA. STORM SPOTTER ACTIVATION WILL ALSO LIKELY BE
NEEDED SATURDAY AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA
AND WESTERN IOWA.

NWS

In the hours before

Local storm report, Sep 15, 5:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             12 W VERDIGRE           42.60N 98.27W
09/15/2006  E1.00 INCH       KNOX               NE   PUBLIC

            HAIL COVERED THE GROUND.

&&
Local storm report, Sep 15, 6:28 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     13 S LINDSAY            41.51N 97.69W
09/15/2006  E60 MPH          PLATTE             NE   TRAINED SPOTTER

&&
Local storm report, Sep 15, 6:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 E DUNCAN              41.39N 97.42W
09/15/2006                   PLATTE             NE   EMERGENCY MNGR

            CORN STALKS BEING BLOWN DOWN. WIND ESTIMATED AT 60 MPH.

&&

The radar

The Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butler

When
September 15, 7:05 PM CST to 7:07 PM CST
Where
Butler County, Surprise
Rating
F2
Path length
1 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -97.317

A tornado did extensive tree damage and some structual damage throughout the town of Surprise including destroying a mobile home and tearing the roof off of a bar. The tornado was embedded in a larger downburst area that did damage over a 28 square mile area surrounding Surprise according a NWS storm survey. The tornado was rated an F2 in Surprise, where it initially touched down, and then weakened and lifted a few minutes later 1 mile northeast of town.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyThe tornado archive for Nebraska, 2006Warnings in Nebraska, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533651.